Infants given asthma medications during their first 2 years of age are likely to be stunted in later life, according to research presented today at the 54th Annual European Society for Paediatric Endocrinology Meeting. The findings highlight the importance of using these medicines in infants appropriately.
Inhaled corticosteroids (ICS) – medications used to treat conditions such as asthma – are frequently used in infants with recurrent wheezing. However, these medications may have harmful effects, for instance a reduced growth rate in development and a shorter height in adulthood.
In this study, researchers from Kuopio University Hospital and University of Eastern Finland analysed information on the height, weight and asthma medicine intake of 12,482 Finnish children aged 0-24 months. The researchers found that children who used inhaled corticosteroids during the first 2 years of life were too short for their age. This result was more evident in children taking the asthma medicine budesonide for more than 6 months.
Many factors that alter development in children, such as chronic illnesses and long-term use of oral corticosteroids, may cause a shorter than normal height in adulthood. “Previously, the impact of corticosteroids on growth was looked at in older children and was thought to alter growth only temporarily,” said lead researcher Dr Antti Saari. “However, studies on inhaled corticosteroid use in infants are practically lacking and thus this has been questioned in the recent study. Our research shows a link between long-term treatment of ICS during infancy and stunted growth at or after the age of 2 in otherwise healthy children.”
The group will next focus on assessing the impact of inhaled corticosteroids on growth in older children and observe them for longer time periods. “According to our research, we could only assess the impact of inhaled corticosteroids on growth in infancy until 2 to 3 years of age. The longitudinal impact of these medications is not clear and we would therefore like to investigate this further,” said Dr Saari.